A 42-year-old male is admitted to ICU following a cadaveric orthotopic liver transplant for end-stage liver disease secondary to alcohol-induced cirrhosis.
- a) List the important management principles for the first 24 hours specific to this patient. (70% marks)
- b) Despite weaning sedation he remains unresponsive 12 hours after ICU admission. What are the possible causes? (30% marks)
Answer and interpretation
a) List the important management principles for the first 24 hours specific to this patient. (70% marks)
- Haemodynamic stabilization – optimize cardiac output and tissue perfusion and avoid fluid overload as ventricular function may be impaired. Close haemodynamic monitoring. Vaso-active agents as indicated.
- Correction of anaemia and coagulopathy – maintain haemocrit 0.25 – 0.3 to keep blood viscosity low. INR <2, APTT <50 secs, Fibrinogen above 0.5 g/L and Platelets above 30 x 109/L.
- Fluid and electrolyte management – appropriate negative fluid balance day 1 decreases risk of pulmonary complications. Fluid overload may aggravate graft congestion and oedema caused by ischaemic- reperfusion. Electrolyte imbalances are common and need to be corrected.
- Correction of metabolic abnormalities – hypoglycaemia is an ominous sign of compromised liver recovery, hyperglycaemia also may occur, acid-base abnormalities also occur
- Early weaning from mechanical ventilation – associated with better outcome but not feasible in patients with respiratory failure, haemodynamic instability, pulmonary oedema, primary graft dysfunction, encephalopathy etc. Unsuccessful early extubation may result in impaired oxygen delivery to transplanted liver
- Monitoring of graft function LFTs, lactate, BSL, coagulation, hepatic artery doppler Early detection of surgical complications – bleeding
- Infection prophylaxis
- Housekeeping including analgesia (PCA) and appropriate nutrition plan
- Other – ICP monitoring if decompensated CLD pre-op
b) Despite weaning sedation he remains unresponsive 12 hours after ICU admission. What are the possible causes? (30% marks)
- Delayed metabolism of sedative / anaesthetic drugs
- Metabolic derangements – hypoglycaemia, hyponatraemia, hyperosmolar syndrome
- Hepatic encephalopathy
- Hypoxic-ischaemic cerebral injury
- Intracerebral haemorrhage
- Pass rate: 58%
- Highest mark: 8